You are using an older browser version. Please use a supported version for the best MSN experience.

My drink was drugged...we need tougher action on spiking, says minister

Evening Standard logo Evening Standard 25/11/2021 John Dunne
MimsDaviesUKP251121.JPG © UK Parliament MimsDaviesUKP251121.JPG

A government minister has told how her drink was spiked on a night out and has called for tougher action to prevent further incidents.

Mims Davies described the incident in 2019 as “absolutely awful” and said she has written to Home Secretary Priti Patel to ask what more can be done to tackle the problem.

The employment minister, who is the Tory MP for Mid Sussex, said she has only a partial memory of the night out in Haywards Heath, having blacked out after her drink was spiked. She told the BBC: “I found something black in the bottom of my drink.

“I pulled it out and didn’t really think anything of it, and threw it on the floor. It was only later on I thought, ‘Blimey, what was that?’

“It was absolutely awful. I had to be carried home.”

The MP added: “We should be restricting who on earth can get hold of these products, as we would in any other sphere.”

“What on earth is in those products? Who’s buying them and who’s sourcing them?

“There’s more to this than meets the eye.”

Spiking has been on the increase across the UK with various reports of drugs being put in drinks or directly into people’s bodies via injections.

At least 11 reports of spiking by injection in London bars and clubs in the past six weeks are currently being investigated by the Met.

Detectives and City Hall has encouraged anyone who thinks they have been a victim or witness to spiking to come forward after the rise in cases.

One woman, who believes she was spiked in a bar in Sutton on November 6, described being “completely gone in a minute”.

She said: “The end of the night came, I could barely walk let alone talk. I woke up in the morning, couldn’t feel my left leg and it was rock hard and had what looked like a [needle] hole. I called 111 and was taken into hospital.”

She said doctors told her she was likely to have been injected with benzodiazepines, a class of psychoactive drugs that lowers brain activity and are often used as sedatives.

Register now for one of the Evening Standard’s newsletters. From a daily news briefing to Homes & Property insights, plus lifestyle, going out, offers and more. For the best stories in your inbox, click here.

AdChoices
AdChoices

More from Evening Standard

Evening Standard
Evening Standard
image beaconimage beaconimage beacon